remicade: lupus lawsuit

A Texas jury awarded $19.4 million to a woman who developed lupus due to Remicade. The fact that Remicade may cause lupus is not in doubt:

Lupus-like Syndrome Some patients have developed symptoms that are like the symptoms of Lupus. If you develop any of the following symptoms your doctor may decide to stop your treatment with REMICADE.

- chest discomfort or pain that does not go away
- shortness of breath
- joint pain
- rash on the cheeks or arms that gets worse in the sun

source: Centocor's www.remicade.com website (scroll to the bottom and click "Please read Medication Guide for Remicade . . ." )

The plantiff's lawyer argued that "Centocor negligently mislabeled and untruthfully advertised Remicade by not disclosing all of its risks, including damage to the liver and inflamed rheumatoid arthritis."
It appears that the patient and her doctor failed to read the many pages of warnings or go to DrKoop.com where the 4th page of warnings mentions a "rare", but possible "development of a lupus-like syndrome." The verdict is under appeal.